Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 212, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 27, 1998, 9:48 PM CDT for 4 counties in Missouri. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 1998, 9:48 PM CDT (02:48 UTC)
- Expired
- Jul 28, 1998, 6:55 AM CDT
- In force
- 9 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Dent County, MO, Maries County, MO, Phelps County, MO, Pulaski County, MO
The radar
The St Louis radar (KLSX), 138 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.8 hours before the alert went out and 353 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 607 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 280248 FFWSGF MOC065-125-131-141-161-169-281150- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 948 PM CDT MON JUL 27 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... DENT COUNTY IN SOUTH CENTRAL MISSOURI MARIES COUNTY IN CENTRAL MISSOURI MILLER COUNTY IN CENTRAL MISSOURI MORGAN COUNTY IN CENTRAL MISSOURI PHELPS COUNTY IN EAST CENTRAL MISSOURI PULASKI COUNTY IN CENTRAL MISSOURI * UNTIL 655 AM CDT * LATE MONDAY EVENING...LOCAL LAW ENFORCEMENT AGENCIES CONTINUED TO REPORT FLOODING ACROSS CENTRAL MISSOURI. * ALTHOUGH RAINFALL ENDED ACROSS CENTRAL MISSOURI EARLY MONDAY AFTERNOON...RUNOFF WAS INCOMPLETE AND A NUMBER OF ROADS CONTINUED TO BE CLOSED BY HIGH WATER. ALSO...SEVERAL BRIDGES HAD BEEN WASHED OUT BY THE SWIFTLY MOVING WATER. ADDITIONAL RAINFALL WILL BE POSSIBLE IN THE WARNING AREA OVERNIGHT...WHICH WILL AGGRAVATE THE FLOODING SITUATION. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. SEVERAL PEOPLE LOSE THEIR LIVES EACH YEAR BECAUSE THEY ATTEMPT TO CROSS FLOODED LOW WATER CROSSINGS. IF FLOODED ROADWAYS BLOCK YOUR WAY...FIND AN ALTERNATE ROUTE. SUTTON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:05 PM CDT, 7 hours 43 minutes earlier.
Area forecast discussion, Jul 27, 2:05 PM CDT, 7 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 205 PM CDT MON JUL 27 1998 SHOWERS AND THUNDERSTORMS THAT OCCURRED OVER CENTRAL MISSOURI AND SOUTHWEST MISSOURI DISSIPATED EARLIER THAN ON SUNDAY. AMOUNTS WERE STILL HEAVY WITH ANOTHER 1 TO 3 INCHES OVER CENTRAL MISSOURI FROM THE TRUMAN LAKE REGION SOUTHEAST INTO THE SALEM AREA. ANY RAIN THAT DEVELOPS TONIGHT WILL LIKELY CAUSE FLASH FLOODING...ESPECIALLY IN CENTRAL MISSOURI. SURFACE FRONT HARD TO FIND...BUT APPEARS TO BE A LITTLE FURTHER NORTHWARD TODAY. LOW LEVEL JET LOOKS TO BE WEAKER TONIGHT WHICH WOULD LEAD TO LESS THUNDERSTORM DEVELOPMENT NORTH OF THE FRONT. MODELS NOT MUCH HELP WITH NGM ONLY FORECASTING 20 PERCENT CHANCE OF RAIN TONIGHT WITH THE AVN SHOWING LESS THAN 20 PERCENT. PRECIPITABLE WATER REMAINS QUITE HIGH (1.83 AT SGF)...SO THREAT OF HEAVY RAIN WILL CONTINUE WITH ANY THUNDERSTORM DEVELOPMENT. WOULD LIKE TO CONTINUE FLASH FLOOD WATCH FOR TONIGHT BECAUSE OF THE SATURATED GROUND IN CENTRAL MISSOURI...BUT CUT BACK ON POPS TO 30 TO 40 PERCENT ACROSS THE CWA. 1ST PERIOD RECOMMENDATIONS...(FOR COORDINATION PURPOSES) FFA FOR ENTIRE AREA TONIGHT. COU GROUP...SHOWERS AND THUNDERSTORMS DEVELOPING TONIGHT...MAINLY AFTER MIDNIGHT. HEAVY RAIN POSSIBLE. LOW IN THE MIDDLE 60S. LIGHT WIND. SGF/UNO GROUP...SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING TONIGHT...MAINLY AFTER MIDNIGHT. HEAVY RAIN POSSIBLE. LOW 70 TO 75. LIGHT WIND. JLN GROUP...PARTLY CLOUDY TONIGHT WITH A CHANCE OF SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT. HEAVY RAIN POSSIBLE. LOW 70 TO 65. LIGHT WIND. CCF SGF BB 070/088 072/090 073 24433 JLN BB 072/090 073/091 074 24323 JOHNSON
In the hours before
Special weather statement, Jul 27, 4:20 PM CDT, 5 hours 28 minutes before
MOZ055>058-067>071-079>083-091>092-097>098-106-272315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 420 PM CDT MON JUL 27 1998 ...FLASH FLOOD WARNINGS CONTINUED UNTIL 500 PM FOR PORTIONS OF CENTRAL MISSOURI... ...FLASH FLOOD WATCH IN EFFECT TONIGHT FOR CENTRAL AND SOUTH CENTRAL MISSOURI... AT 416 PM NATIONAL WEATHER SERVICE RADAR IN SPRINGFIELD INDICATED NO RAINFALL ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI. THE HEAVY RAINFALL EVENTS OVER THE PAST THREE DAYS HAVE PRODUCED FLOODING ACROSS CENTRAL MISSOURI. NUMEROUS SECONDARY ROADS CONTINUED TO BE IMPASSABLE DUE TO THE FLOOD WATERS. SOME BRIDGES HAD BEEN WASHED OUT DUE TO THE SWIFTLY FLOWING WATER. FLASH FLOOD WARNINGS CONTINUED IN EFFECT FOR AREAS ALONG AND NORTH OF A WARSAW TO HERMITAGE...CAMDENTON...WAYNESVILLE AND SALEM LINE UNTIL 500 PM. ALTHOUGH LITTLE IF ANY ADDITIONAL RAIN IS EXPECTED THIS EVENING... RUNOFF AND FLOODING OF LOW WATER CROSSINGS WILL CONTINUE. THE FLASH FLOOD WARNINGS WILL BE EXTENDED FOR MUCH OF CENTRAL MISSOURI DUE TO THE PERSISTENT FLOODING. THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WATCH TONIGHT FOR THE FOLLOWING COUNTIES IN CENTRAL AND SOUTH CENTRAL MISSOURI: BENTON CAMDEN DALLAS DENT HICKORY HOWELL LACLEDE MARIES MILLER MORGAN OREGON PHELPS POLK PULASKI SHANNON ST. CLAIR TEXAS WEBSTER WRIGHT ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP IN KANSAS THIS EVENING AND MOVE INTO CENTRAL MISSOURI AFTER MIDNIGHT. THE RECENT HEAVY RAINFALL HAS LIMITED THE AMOUNT OF WATER THAT THE GROUND CAN ABSORB... AND ADDITIONAL FLOODING IS LIKELY. BE ESPECIALLY CAREFUL WHEN TRAVELLING AT NIGHT. IT IS OFTEN DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS...ESPECIALLY DURING HEAVY RAIN. DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN ALTERNATE ROUTE IF FLOODING IS OBSERVED. MANY AREA RIVERS HAVE REACHED OR RISEN ABOVE BANKFULL DUE TO THE HEAVY RAIN. THOSE WITH PROPERTY AND/OR LIVESTOCK ALONG RIVERS IN THE WARNED AREA SHOULD TAKE ACTION NOW TO LIMIT HIGH WATER DAMAGE. IF TRAVELLING IN LOW AREAS ALONG THESE RIVERS...BE WATCHFUL FOR FLOODED ROADWAYS. SUTTON
Special weather statement, Jul 27, 4:20 PM CDT, 5 hours 28 minutes before
MOZ055>058-067>071-079>083-091>092-097>098-106-272315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 420 PM CDT MON JUL 27 1998 ...FLASH FLOOD WARNINGS CONTINUED UNTIL 500 PM FOR PORTIONS OF CENTRAL MISSOURI... ...FLASH FLOOD WATCH IN EFFECT TONIGHT FOR CENTRAL AND SOUTH CENTRAL MISSOURI... AT 416 PM NATIONAL WEATHER SERVICE RADAR IN SPRINGFIELD INDICATED NO RAINFALL ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI. THE HEAVY RAINFALL EVENTS OVER THE PAST THREE DAYS HAVE PRODUCED FLOODING ACROSS CENTRAL MISSOURI. NUMEROUS SECONDARY ROADS CONTINUED TO BE IMPASSABLE DUE TO THE FLOOD WATERS. SOME BRIDGES HAD BEEN WASHED OUT DUE TO THE SWIFTLY FLOWING WATER. FLASH FLOOD WARNINGS CONTINUED IN EFFECT FOR AREAS ALONG AND NORTH OF A WARSAW TO HERMITAGE...CAMDENTON...WAYNESVILLE AND SALEM LINE UNTIL 500 PM. ALTHOUGH LITTLE IF ANY ADDITIONAL RAIN IS EXPECTED THIS EVENING... RUNOFF AND FLOODING OF LOW WATER CROSSINGS WILL CONTINUE. THE FLASH FLOOD WARNINGS WILL BE EXTENDED FOR MUCH OF CENTRAL MISSOURI DUE TO THE PERSISTENT FLOODING. THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WATCH TONIGHT FOR THE FOLLOWING COUNTIES IN CENTRAL AND SOUTH CENTRAL MISSOURI: BENTON CAMDEN DALLAS DENT HICKORY HOWELL LACLEDE MARIES MILLER MORGAN OREGON PHELPS POLK PULASKI SHANNON ST. CLAIR TEXAS WEBSTER WRIGHT ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP IN KANSAS THIS EVENING AND MOVE INTO CENTRAL MISSOURI AFTER MIDNIGHT. THE RECENT HEAVY RAINFALL HAS LIMITED THE AMOUNT OF WATER THAT THE GROUND CAN ABSORB... AND ADDITIONAL FLOODING IS LIKELY. BE ESPECIALLY CAREFUL WHEN TRAVELLING AT NIGHT. IT IS OFTEN DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS...ESPECIALLY DURING HEAVY RAIN. DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN ALTERNATE ROUTE IF FLOODING IS OBSERVED. MANY AREA RIVERS HAVE REACHED OR RISEN ABOVE BANKFULL DUE TO THE HEAVY RAIN. THOSE WITH PROPERTY AND/OR LIVESTOCK ALONG RIVERS IN THE WARNED AREA SHOULD TAKE ACTION NOW TO LIMIT HIGH WATER DAMAGE. IF TRAVELLING IN LOW AREAS ALONG THESE RIVERS...BE WATCHFUL FOR FLOODED ROADWAYS. SUTTON
Special weather statement, Jul 27, 8:53 PM CDT, 55 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-280345- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 853 PM CDT MON JUL 27 1998 ...FLASH FLOOD WARNINGS CONTINUED UNTIL 955 PM CDT FOR PORTIONS OF CENTRAL MISSOURI... ...FLASH FLOOD WATCH REMAINED IN EFFECT OVERNIGHT FOR CENTRAL AND SOUTH CENTRAL MISSOURI... AT 849 PM CDT NATIONAL WEATHER SERVICE RADAR IN SPRINGFIELD INDICATED NO RAINFALL ACROSS CENTRAL MISSOURI. A CHECK OF LAW ENFORCEMENT AGENCIES ACROSS CENTRAL MISSOURI INDICATED THAT SEVERAL LOW WATER CROSSINGS REMAINED COVERED BY FLOOD WATERS...MAINLY IN MORGAN AND MILLER COUNTIES. RIVERS IN PHELPS...PULASKI...AND MARIES COUNTIES ALSO CONTINUED TO RISE AND LOW LYING ROADS NEAR THESE RIVERS WILL CONTINUE TO BE VULNERABLE TO FLOODING OVERNIGHT. FLASH FLOOD WARNINGS CONTINUED NORTH OF A WARSAW TO SALEM LINE THROUGH 955 PM. THE WARNINGS WILL LIKELY BE EXTENDED IN TIME FOR MORGAN...MILLER...MARIES...PHELPS AND PULASKI COUNTIES. A FLASH FLOOD WATCH ALSO CONTINUED IN EFFECT OVERNIGHT FOR LOCATIONS NORTH OF AN OSCEOLA TO BOLIVAR...MARSHFIELD AND EMINENCE LINE. ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP IN SOUTHERN KANSAS AROUND MIDNIGHT AND AFFECT CENTRAL AND SOUTH CENTRAL MISSOURI TOWARD DAYBREAK. THE RECENT HEAVY RAIN IN THE WATCH AREA HAS LIMITED THE AMOUNT OF WATER THAT THE GROUND CAN ABSORB AND ADDITIONAL FLOODING WILL DEVELOP QUICKLY IN AREAS OF HEAVY RAIN. SUTTON
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 9:48 PM CDT | Flash Flood Warning | SGF | Miller, Morgan | 9 hr |
| Jul 28, 6:07 AM CDT | Severe Thunderstorm Warning | SGF | Taney | 48 min |
| Jul 28, 6:29 AM CDT | Flash Flood Warning | SGF | Jasper, Newton | 5 hr |
| Jul 28, 6:55 AM CDT | Severe Thunderstorm Warning | SGF | Ozark | 35 min |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.